Massachusetts, 2008Flooding and Coastal Flood in Massachusetts, March 8 to 9, 2008
March 8 to 9, 2008 · NWS BOX · 20 events in 17 counties and zones
A powerful low pressure system tracked through eastern New York spreading heavy rain and strong winds across Southern New England. Heavy rain coinciding with spring snowmelt contributed to river flooding, especially along the Connecticut River.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $274,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system tracked through eastern New York spreading heavy rain and strong winds across Southern New England. Heavy rain coinciding with spring snowmelt contributed to river flooding, especially along the Connecticut River. In addition, rainfall totals of two to three inches resulted in areal flooding across much of the region. In coastal areas, high astronomical tides combined with rough seas and storm surge to produce minor coastal flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 8, 5:04 AM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Mar 8, 5:04 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
504 AM EST SAT MAR 8 2008
.SYNOPSIS...
A POWERFUL STORM WILL TRACK JUST WEST OF SOUTHERN NEW ENGLAND TODAY
AND TONIGHT...BRINGING HEAVY RAIN TO THE REGION ALONG WITH THE
POTENTIAL FOR STRONG TO DAMAGING WINDS. BLUSTERY WESTERLY FLOW SUN AS
THE STORM MOVES UP THROUGH SE CANADA. THEN A SERIES OF WEAK
DISTURBANCES WILL MOVE THROUGH DURING MIDWEEK...BUT DRY CONDITIONS
WILL PREVAIL. A MORE SIGNIFICANT PRECIPITATION EVENT MAY OCCUR LATE
THURSDAY NIGHT AND FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
*** ANOTHER ROUND OF SOAKING RAINS THIS AFTERNOON AND EVENING ***
FIRST BATCH OF HEAVY RAIN HAS MOVED OFFSHORE AS OF 09Z. RAINFALL
TOTALS THROUGH 09Z ARE 0.40 TO 0.80 INCHES REGIONWIDE...WITH A SWATH
OF 1-2 INCHES ACROSS SOUTHERN CT INTO RI AND SOUTHEAST MA. SHORT
WAVE RIDGING BEHIND DEPARTING WAVE WILL PROVIDE A LULL IN THE
APPRECIABLE RAINFALL THIS MORNING...WITH MAINLY JUST SOME DRIZZLE ACROSS
THE AREA.
HOWEVER...THIS WILL BE SHORT LIVED AS NORTHERN AND SOUTHERN STREAMS
MERGE INTO A POWERFUL STORM OVER PA AND NY THIS AFTERNOON AND
EVENING. STRONG JET DYNAMICS /85KT SOUTHERLY LOW LEVEL JET/ APPROACH
FROM THE SOUTH THIS AFTERNOON INTO EARLY THIS EVENING...WHICH WILL
YIELD ANOTHER ROUND OF WIDESPREAD HEAVY RAINFALL.
00Z GFS/GEFS AND 03Z SREF INDICATE ANOTHER 1-2 INCHES OF RAINFALL
LIKELY THIS AFTERNOON AND EVENING...WITH A LOW PROBABILITY OF 3 INCH
AMOUNTS ACROSS EASTERN CT/RI AND EASTERN MA - FROM WORCESTER
EASTWARD. THIS SEEMS REASONABLE GIVEN TRAJECTORY OF LOW AND MID
LEVEL JET ANOMALIES /+3 TO +4 SD/ ALONG WITH PWAT PLUME OF +3 TO +4
SD. HEAVIEST RAIN TO OCCUR APPROXIMATELY BETWEEN BETWEEN 1 PM AND 7
PM. NAM IS FARTHER WEST WITH HEAVY RAIN...PLACING AXIS OVER WESTERN
CT AND MA. GIVEN REASONS ABOVE...FAVORED 00Z GFS/GEFS AND 03Z SREF.
CONVECTION...
GIVEN DEEP LAYER LIFT AND STRONG SHEAR THE CHANCE OF THUNDER EXIST.
HIGHEST CHANCE ACROSS RI AND SOUTHEAST MA WHERE NOSE OF VIGOROUS LOW
LEVEL JET WILL TRAVERSE. GUSTY WINDS POSSIBLE WITH TSTMS ACROSS THIS
AREA AS WARM SECTOR SHOULD PENETRATE RI AND SOUTHEAST MA LATER TODAY.
THIS WILL LESSEN LOW LEVEL INVERSION PROMOTING HIGHER WINDS ALOFT TO
REACH THE SURFACE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
*** STRONG TO DAMAGING WINDS POSSIBLE TONIGHT ***
RAIN WILL BE ENDING FROM SOUTHWEST TO NORTHEAST EARLY THIS EVENING.
COLD FRONT SWINGS ACROSS THE REGION THIS EVENING WITH WINDS SHIFTING
TO THE SOUTHWEST. 987 MB LOW MOVING INTO NORTHERN NEW ENGLAND WILL
PROVIDE A STRONG PRES GRADIENT/ASSOCIATED PRES RISES AND STRONG
BOUNDARY LAYER WINDS. BOTH NAM AND GFS SOUNDINGS INDICATE WIND GUSTS
POTENTIAL TO 60 MPH ACROSS THE SOUTH COAST AND ISLANDS. GFS MOS
WINDS ARE ROBUST AS WELL...INDICATING SUSTAINED WINDS OF AROUND 30
MPH.
IN ADDITION...HEAVY RAIN ACROSS THIS AREA ALREADY COMBINED WITH
ADDITIONAL SIGNIFICANT RAINFALL EXPECTED THIS AFTERNOON AND EARLY
EVENING...WILL PROVIDE A SATURATED GROUND AND INCREASE THE RISK OF
DOWNING TREES AND POWERLINES ACROSS THE SOUTH COAST AND ISLANDS.
THEREFORE HAVE ISSUED A HIGH WIND WATCH FOR THIS AREA. FARTHER
INLAND...WINDS NOT EXPECTED AS STRONG.
FAIRLY STRONG COLD AIR ADVECTION SECOND HALF OF THE NIGHT WITH 850
TEMPS FALLING TO AROUND -14C. THEREFORE...ANY STANDING WATER WILL
LIKELY FREEZING ESPECIALLY NORTHWEST OF I95 CORRIDOR.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
COLD...DRY HIGH PRESSURE WILL MOVE IN ON SUNDAY BRINGING
TEMPERATURES DOWN TO JUST BELOW NORMAL. COMBINED WITH THE BREEZY
CONDITIONS EXPECTED IN COLD AIR ADVECTION...WILL BE A BRISK DAY
SUNDAY. WINDS WILL DIMINISH SUNDAY NIGHT AS HIGH PRESSURE MOVES
IN. TEMPERATURES WILL REMAIN JUST BELOW NORMAL THROUGH MONDAY.
TUESDAY THROUGH THURSDAY...A FEW WEAK DISTURBANCES WILL MOVE THROUGH
SOUTHERN NEW ENGLAND. HOWEVER...MODELS ARE INDICATING THAT DRY
CONDITIONS WILL CONTINUE. TEMPERATURES WILL SLOWLY RECOVER TO NEAR
NORMAL CONDITIONS BY THURSDAY. BOTH THE GFS AND THE ECMWF INDICATE
A FAIRLY WEAK LOW PRESSURE SYSTEM MOVING TO THE NORTH OF THE AREA.
LATEST ECMWF HAS IT TRACKING WELL NORTH INTO CANADA WHILE THE GFS
HAS THE LOW SWINGING THROUGH NEW ENGLAND. WILL LEAVE LOW CHANCE
POPS IN FOR NOW.
THURSDAY NIGHT INTO FRIDAY THE GFS AND ECMWF SUGGEST THE POTENTIAL
FOR ANOTHER PRECIPITATION EVENT. WHILE IT IS TOO FAR OUT FOR ANY
DETAILS TO BE CLEAR...WILL KEEP CHANCE POPS IN GIVEN THE AGREEMENT.
&&
.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
TODAY...
WIDESPREAD IFR CEILINGS TODAY WITH VSBY LOWERING TO IFR THIS
AFTERNOON AS HEAVY RAIN APPROACHES. CHANCE OF THUNDER 18Z-00Z. LLWS
PVD-HYA-ACK BEGINNING AROUND 21Z.
TONIGHT...
LLWS CONTINUES UNTIL ABOUT 00Z. THEN WINDS BECOME SW AND GUSTY AFTER
03Z. CHANCE OF THUNDER EARLY BOS-PVD-HYA-ACK. IFR CONDITIONS WILL
IMPROVE TO MVFR AROUND 03Z.
SUNDAY...VFR...BLUSTERY BUT NOT AS WINDY AS SATURDAY NIGHT.
MONDAY THRU THURSDAY...VFR.
&&
.MARINE...
TODAY...
NORTHERLY WINDS ACROSS NORTHERN WATERS WITH SOUTHERLY WINDS SOUTH
WATERS AS FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE WATERS. THIS
BOUNDARY WILL LIFT SLOWLY N TODAY WITH ALL WATERS BECOME S THIS
EVENING. CHANCE OF THUNDER THIS AFTERNOON.
TONIGHT...
SOUTHERLY GALES THIS EVENING WILL BECOME SW LATER THIS EVENING AND
OVERNIGHT...WHEN WINDS MAY GUST TO STORM FORCE /GREATER THAN 47 KT/.
CHANCE OF THUNDER EARLY EASTER WATERS.
SUNDAY...WINDS AND SEAS WILL GRADUALLY DECREASE AS HIGH PRESSURE
MOVES ACROSS THE WATERS...HOWEVER GALES ARE STILL LIKELY THROUGH
MUCH OF THE DAY.
SUNDAY NIGHT...LIGHT FREEZING SPRAY WILL BE POSSIBLE. WINDS AND
SEAS WILL CONTINUE TO DECREASE TO SMALL CRAFT CONDITIONS.
MONDAY...SEAS WILL CONTINUE TO DECREASE TO BELOW 5 FEET BY DAWN ON
TUESDAY.
TUESDAY THRU THURSDAY...WINDS AND SEAS REMAIN BELOW SCA THRESHOLDS.
THURSDAY NIGHT...WINDS AND SEAS MAY INCREASE UP TO SCA CRITERIA WITH
AN APPROACHING STORM SYSTEM.
&&
.HYDROLOGY...
DESPITE THE HEAVY RAIN OVERNIGHT RIVERS AND STREAMS REMAIN WITHIN
THEIR BANKS AND ARE NOT EXPECTED TO GO INTO FLOOD UNTIL AFTER THE
NEXT SLUG OF RAIN THIS AFTERNOON AND EVENING. THE ONLY EXCEPTION
APPEARS TO BE MAYNARD ON THE ASSABET RIVER IN MIDDLESEX COUNTY...
WHICH IS EXPECTED TO GO INTO FLOOD THIS AFTERNOON. WILL CONTINUE TO
MONITOR THIS THE REMAINDER OF THE MORNING. OTHERWISE...EXPECT MANY
RIVERS AND STREAMS TO GO INTO FLOOD BEGINNING LATE TODAY OR THIS
EVENING.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ002>004.
MA...FLOOD WATCH THROUGH LATE TONIGHT FOR MAZ002>021-026.
HIGH WIND WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
MAZ020>024.
NH...FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ011-012-015.
RI...FLOOD WATCH THROUGH LATE TONIGHT FOR RIZ001>007.
HIGH WIND WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
RIZ006>008.
MARINE...GALE WARNING FROM 5 PM EST THIS AFTERNOON TO 6 PM EDT SUNDAY
FOR ANZ230>237-250-254-255.
&&
SYNOPSIS...NOCERA/RLG
NEAR TERM...NOCERA
SHORT TERM...NOCERA
LONG TERM...RLG
AVIATION...NOCERA/RLG
MARINE...NOCERA/RLG
HYDROLOGY...NOCERAHazardous weather outlook, Mar 8, 4:18 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
418 AM EST SAT MAR 8 2008
CTZ002>004-MAZ004>007-009>019-026-RIZ001-003-090930-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-WESTERN KENT RI-
418 AM EST SAT MAR 8 2008
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
AN ISOLATED THUNDERSTORM MAY ALSO OCCUR THIS AFTERNOON...RESULTING IN
LOCALLY STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230>237-250-254-255-090930-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
418 AM EST SAT MAR 8 2008
...GALE WARNING IN EFFECT FROM 5 PM EST THIS AFTERNOON TO 6 PM EDT
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
THERE IS POTENTIAL FOR SOUTHERLY TO SOUTHWESTERLY STORM FORCE GUSTS
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ022>024-RIZ008-090930-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
418 AM EST SAT MAR 8 2008
...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WATCH.
AN ISOLATED THUNDERSTORM MAY OCCUR...WHICH COULD RESULT IN LOCALLY
STRONG WIND GUSTS. RAIN WILL BECOME HEAVY AT TIMES. THIS COULD LEAD
TO SOME URBAN AND POOR DRAINAGE FLOODING ACROSS THE CAPE AND ISLANDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RIZ002-004-005-090930-
SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-
418 AM EST SAT MAR 8 2008
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
AN ISOLATED THUNDERSTORM MAY OCCUR...WHICH COULD RESULT IN LOCALLY
STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ020-021-RIZ006-007-090930-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-
418 AM EST SAT MAR 8 2008
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WATCH.
AN ISOLATED THUNDERSTORM MAY OCCUR...WHICH COULD RESULT IN LOCALLY
STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ002-003-008-NHZ011-012-015-090930-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
418 AM EST SAT MAR 8 2008
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
THERE IS A LOW PROBABILITY OF FREEZING RAIN ACROSS THE HIGHER
ELEVATIONS OF SOUTHERN NEW HAMPSHIRE AND NORTHWESTERN MASSACHUSETTS
THIS MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
8 flood, 7 high wind, 3 strong wind, 1 heavy rain, 1 coastal flood. Local standard time, as filed.
Heavy Rain, Barnstable
- When
- March 8, 9:00 AM EST to 11:00 PM EST
- Where
- Barnstable County, 0.39 mi N of Barnstable
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 41.706, -70.299
The Cape Cod Times reported a twenty five foot section of a retaining wall at Barnstable Harbor collapsed. Heavy rainfall throughout the day, combined with strong winds and heavy surf, all contributed to the collapse of the wooden structure.
Flood, Bristol
- When
- March 8, 1:08 PM EST to March 9, 2:00 AM EST
- Where
- Bristol County, 0.41 mi WSW of New Bedford to 1.09 mi S of Fall River
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 41.627, -70.957
The Swansea Mall parking lot flooded. In New Bedford: Acushnet Avenue and one lane of Route 18 North were closed due to flooding at their intersections with Hillman Street, Acushnet Avenue was also flooded at Wamsutta Street, Buttonwood Brook went out of its banks flooding several yards on Hawthorne Street, Sawyer and Purchase Streets were flooded. Several basements flooded on Riverside Avenue in Somerset. In Fall River: McGee and Cedar Streets, New Boston Road, and Eastern Avenue were flooded with vehicles stuck in flood waters. In addition, numerous basements were flooded. Union Street and Burt Street near Tremont Street were flooded in Taunton.
Flood, Plymouth
- When
- March 8, 1:13 PM EST to 8:00 PM EST
- Where
- Plymouth County, Wareham to 0.31 mi WNW of Harbor Beach
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.770, -70.730
In Wareham, a trailer park was evacuated due to two feet of water, water was coming out of manhole covers on Route 28 by Tobee Road and a railroad underpass was flooded on Main Street near Tobee Road. One lane of Route 6 was closed due to flooding near the Old Rochester Regional High School in Marion.
Flood, Franklin
- When
- March 8, 3:58 PM EST to 10:00 PM EST
- Where
- Franklin County, 1.4 mi SE of Hawley to 1.62 mi ESE of Hawley
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 42.557, -72.858
Several basements were flooded with two feet of water around Hawley Road.
Flood, Worcester
- When
- March 8, 4:13 PM EST to March 9, 1:47 AM EST
- Where
- Worcester County, Westminster to Turnpike
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 42.550, -71.900
In Westminster and Athol and Leicester, several basements were flooded. The Blackstone River overflowed its banks in Uxbridge spilling on to Blackstone and Lower Mendon Streets and flooding basements on Blackstone Street. In Worcester, there were flooded basements on Milbury, Hooper, and Brookline Streets. In addition, Beaver Brook overflowed flooding a parking lot.
Flood, Hampshire
- When
- March 8, 5:00 PM EST to March 9, 12:15 AM EST
- Where
- Hampshire County, Belchertown to 0.93 mi S of Belchertown
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 42.280, -72.400
In Belchertown, at least two basements were flooded. One and a half feet of water flooded basements on Dewey Street in Williamsburg. The Mill River overflowed its banks flooding lowlands near the edge of Meadow Street in Northampton. Basements flooded in Huntington along Route 20.
Flood, Hampden
- When
- March 8, 5:07 PM EST to 9:00 PM EST
- Where
- Hampden County, 0.92 mi S of Ludlow to 0.95 mi SE of Palmer
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 42.157, -72.481
Six to eight inches of water was flowing on East Street in Ludlow. In Palmer, basements were flooded in homes along Route 32. Miller Street was flooded in Holyoke.
Flood, Essex
- When
- March 8, 6:00 PM EST to 11:00 PM EST
- Where
- Essex County, 0.41 mi SW of Little Nahant to 0.65 mi SE of Carletonville
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.426, -70.936
Castle Road in Nahant was flooded as well as Canal Street in Salem.
Flood, Plymouth
- When
- March 8, 6:00 PM EST to March 9, 1:59 AM EST
- Where
- Plymouth County, 0.8 mi WNW of Accord to 0.18 mi ENE of Cole Corner
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.175, -70.894
The Accord Brook in Hingham overflowed its banks, flooding yards.
Strong Wind, Northern Bristol
- When
- March 8, 6:54 PM EST to 9:20 PM EST
- Where
- Northern Bristol forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $15,000
- Reported by
- ASOS
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
The Automated Surface Observing System at Taunton (KTAN) recorded a wind gust of 51 mph. In Raynham, a tree was downed blocking Locust Street. A tree was downed blocking Tremont Street in Taunton. In Seekonk, a tree was downed onto a house off Route 44. Numerous trees were downed in Easton.
High Wind, Eastern Norfolk
- When
- March 8, 6:55 PM EST to 9:32 PM EST
- Where
- Eastern Norfolk forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $4,000
- Reported by
- ASOS
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
The Automated Surface Observing System at Blue Hill Observatory in East Milton, MA (KMQE) recorded a wind gust of 68 mph. Two power poles were downed on Bridge Street in Weymouth.
High Wind, Southern Bristol
- When
- March 8, 7:11 PM EST to March 9, 3:15 AM EST
- Where
- Southern Bristol forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
An amateur radio operator in Acushnet recorded a 61 mph wind gust on a home weather station. In Dartmouth, large limbs and wires were downed on Elm Street, a tree was downed on Potter Street, and wires were downed on State Road. Trees and wires were downed in Fall River. A large tree was downed, blocking Shawmut Avenue near the airport in New Bedford. Large branches were downed on Newton Road in Westport.
High Wind, Western Norfolk
- When
- March 8, 7:22 PM EST to March 9, 3:00 AM EST
- Where
- Western Norfolk forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
An amateur radio operator in Brookline recorded a wind gust of 58 mph on a home weather station. A tree was downed in Bellingham. In Holbrook, a tree was downed blocking Route 139 near Sycamore Street.
Strong Wind, Dukes
- When
- March 8, 7:25 PM EST to 7:30 PM EST
- Where
- Dukes forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 41.389, -70.699 (the zone’s center; the record gives no point)
The Automated Surface Observing Station at Vineyard Haven (KMVY) recorded a wind gust of 57 mph. Wires were downed on West Tisbury-Edgartown Road in West Tisbury.
High Wind, Eastern Plymouth
- When
- March 8, 7:31 PM EST to 7:44 PM EST
- Where
- Eastern Plymouth forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
The Automated Surface Observing System in Plymouth (KPYM) recorded a wind gust of 58 mph. Also, an amateur radio operator in Scituate recorded a wind gust of 60 mph on a home weather station. Trees and wires were downed on Summer Street and Judges Hill Road in Norwell.
High Wind, Barnstable
- When
- March 8, 7:53 PM EST to 8:05 PM EST
- Where
- Barnstable forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
Amateur radio operators in both Chatham and Eastham recorded wind gusts up to 76 mph on their home weather stations. Wires were downed in numerous locations around Bourne. Wires were also downed in Dennis.
Strong Wind, Southern Plymouth
- When
- March 8, 7:56 PM EST to 9:53 PM EST
- Where
- Southern Plymouth forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
Trees were downed on Roundsville Road and across Route 105 in Rochester. In addition, a tree and wires were downed onto a house.
Coastal Flood, Southern Plymouth
- When
- March 8, 9:10 PM EST to 11:00 PM EST
- Where
- Southern Plymouth forecast zone
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
Yards were flooded on Front Street in Marion by water coming over the seawall. In addition, a small boat was sunk.
High Wind, Eastern Essex
- When
- March 8, 9:20 PM EST to March 9, 3:57 AM EST
- Where
- Eastern Essex forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
An amateur radio operator recorded a 62 mph wind gust on a home weather station. On South Street in Peabody, a large tree was downed onto two telephone poles, taking the telephone poles down as well. Large trees and wires were downed across Proctor Circle. In Beverly, cable wires were downed on Charles Street.
High Wind, Nantucket
- When
- March 9, 4:31 AM EST
- Where
- Nantucket forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.270, -70.022 (the zone’s center; the record gives no point)
The Automated Surface Observing System at Nantucket Memorial Airport (KACK) recorded a wind gust of 60 mph. No damage was reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Delaware, March 8, 20083 deaths · $75,000 · 4 events
- Hail and Damaging Winds in Maryland, March 8, 20081 death · $605,000 · 1 in hail · 29 events
- High Wind and Strong Wind in Pennsylvania, March 8 to 9, 20081 death · $145,000 · 50 kt wind · 10 events
- Rip Current in Oregon, March 8, 20081 death · 1 event
- Damaging Winds in Pennsylvania, March 8, 2008$800,000 · 62 kt wind · 6 events
- Damaging Winds in New Jersey, March 8, 20082 injured · $300,000 · 59 kt wind · 9 events
- High Wind and Strong Wind in New Jersey, March 8 to 9, 2008$240,000 · 57 kt wind · 21 events
- High Wind in Georgia, March 8, 20081 injured · $61,000 · 50 kt wind · 22 events
- Flash Flood in Vermont, March 8 to 9, 2008$200,000 · 1 event
- Flash Flooding and Flooding in New Jersey, March 8 to 13, 2008$100,000 · 9 events
- Flooding and Coastal Flood in Rhode Island, March 8 to 9, 2008$76,000 · 66 kt wind · 11 events
- High Wind in South Carolina, March 8, 2008$25,000 · 50 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87924, 87000, 87802, 87846, 87847, 87908, 87909, 87916, 87923, 87918, 86944, 86940, 86945, 87919, 86947, 86939, 87920, 87921, 86941, 86943.